Alert archive / Michigan / Red Flag Warnings in 2024
Red Flag Warning 3, NWS Gaylord, MI
NWS Gaylord, MI issued this red flag warning at Oct 6, 2024, 10:08 AM EDT for 5 counties in Michigan. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2024, 10:08 AM EDT (14:08 UTC)
- Expired
- Oct 6, 2024, 5:00 PM EDT
- In force
- 7 hr
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Arenac County, MI, Gladwin County, MI, Iosco County, MI, Ogemaw County, MI
The radar
The NCL Michigan radar (KAPX), 100 km from the middle of the area, began a volume at 14:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 2.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1901 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -122 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
821 WWUS83 KAPX 061408 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 1008 AM EDT Sun Oct 6 2024 ...Red Flag Warning for southern parts of northeast lower Michigan until 5 pm... .Very high fire danger develops for part of today. Gusty westerly winds increase, behind a cold front that has departed eastward. Humidity levels will bottom out close to 25 percent for areas closer to Saginaw Bay. Wind gusts will reach 30 to 35 mph at times. Many fuels are quite dry, after a warm and dry autumn, and little to no rain last night. MIZ030-035-036-041-042-062100- /O.NEW.KAPX.FW.W.0003.241006T1408Z-241006T2100Z/ Alcona-Ogemaw-Iosco-Gladwin-Arenac- 1008 AM EDT Sun Oct 6 2024 ...RED FLAG WARNING IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON FOR Alcona, Ogemaw, Iosco, Gladwin, and Arenac Counties... The National Weather Service in Gaylord has issued a Red Flag Warning, which is in effect until 5 PM EDT this afternoon. * AFFECTED AREA...Fire weather zones 030, 035, 036, 041, and 042. Alcona, Ogemaw, Iosco, Gladwin, and Arenac Counties. * WIND...West winds gusting to 30 to 35 mph at times. * HUMIDITY...as low as 25 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ JZ
1 follow-up statement
676 WWUS83 KAPX 062049 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 449 PM EDT Sun Oct 6 2024 ...Red Flag Warning to expire at 5 PM... .Humidity levels will continue to climb as we head into this evening. Critical values will not be reached, and the red flag warning will be allowed to expire. However, breezy conditions will continue, and elevated fire danger will be present into early evening. MIZ030-035-036-041-042-062200- /O.EXP.KAPX.FW.W.0003.000000T0000Z-241006T2100Z/ Alcona-Ogemaw-Iosco-Gladwin-Arenac- 449 PM EDT Sun Oct 6 2024 ...RED FLAG WARNING WILL EXPIRE AT 5 PM EDT THIS AFTERNOON FOR Alcona, Ogemaw, Iosco, Gladwin, and Arenac Counties, FIRE WEATHER ZONES 030, 035, 036, 041, AND 042... Humidity levels will continue to climb as we head into this evening. Critical values will not be reached, and the red flag warning is being allowed to expire. $$ JZ
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at Oct 6, 6:37 AM EDT, 3 hours 31 minutes earlier. Its key messages:
- Gusty winds to usher in cooler weather to the Northwoods.
- Cooler with scattered lake effect rain showers at times Sunday through Tuesday before abnormal warmth returns late in the week.&&
Area forecast discussion, Oct 6, 6:37 AM EDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
637 AM EDT Sun Oct 6 2024
.KEY MESSAGES...
- Gusty winds to usher in cooler weather to the Northwoods.
- Cooler with scattered lake effect rain showers at times Sunday
through Tuesday before abnormal warmth returns late in the
week.&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 318 AM EDT Sun Oct 6 2024
Pattern Synopsis/Pattern Forecast:
Sharp shortwave trough working steadily east across western Ontario
and the upper Mississippi Valley early this morning, with its
attendant rather robust cold front racing east just ahead of it into
the western Great Lakes. Narrow but focused axis of moisture running
along and just ahead of this front, and when coupled with some
enhanced mid level lapse rates and rather sharp forcing, is driving
an area of showers and thunderstorms into eastern upper Michigan and
parts of northern lower Michigan. Pre-frontal gusty south winds
keeping temperatures rather mild, with current readings in the upper
50s to middle 60s.
Cold front will continue to work east, crossing our area early this
morning. Shortwave troughing will follow, ushering in progressively
cooler air and kicking off some light lake effect rain showers in
the process.
Primary Forecast Concerns:
Temperature trends and addressing lake effect shower potential
through tonight.
Details:
Showers and embedded thunderstorms will continue to fire along and
just ahead of the front early this morning, with those showers
quickly exiting stage right toward sunrise. Sharp mid level dry slot
will follow, bringing increasing amounts of sunshine this morning.
Arrival of shortwave trough and attendant secondary surge of
synoptic moisture set to arrive from the northwest this afternoon
and evening. Rather aggressive cooling through the boundary layer
will help drive some lake enhanced rain showers, initially targeting
eastern upper Michigan later this morning/early this afternoon, with
the threat expanding south into northern lower Michigan later this
afternoon into this evening...with of course the greatest potential
in those traditional lake effect areas. Large scale moisture
contribution begins to decay later tonight, along with falling
convective cloud depths...helping throttle back a bit on the lake
processes as we head toward Monday morning. Likely to see a bit of
warming this morning with that increasing sun, with temperatures
falling through the afternoon under increasing clouds and arrival of
colder off the deck temperature profiles. Gusty west to northwest
winds will make it feel a bit colder yet. Maintenance of northwest
winds and passing clouds will prevent temperatures from falling too
aggressively tonight, but still looking at lows well down into the
40s by Monday morning.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 318 AM EDT Sun Oct 6 2024
No big changes to the long term forecast with the region located on
the southern periphery of an upper trough through Tuesday evening.
Periodic short waves moving through the base of the trough are
expected to provide the lift to give a boost to ongoing marginal
over lake instability. This will be especially true during Monday
and Tuesday afternoons and evenings with scattered showers (mainly
confined to eastern upper and northwest lower). The pattern will
flip once again later in the week courtesy of a strong upper level
ridge that builds in from the west. This pattern will result in
progressively warmer air moving into the region, especially Thursday
through Saturday. Another cold front will likely approach the region
at some point next weekend but it's way too early to put a time
table on this feature. So the first half of the week will be cooler
averaging near to slightly below normal with highs in the mid 50s to
low 60s. Abnormal warmth then builds back in for the remainder of
the long term forecast. Highs will moderate from the 60s Thursday to
well into the 70s for Friday and Saturday (a few spots could even
hit the 80 degree mark). Lows in the 30s to low 40s will moderate
into the 40s to low 50s by late in the week.
&&
.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 637 AM EDT Sun Oct 6 2024
Clear skies this morning will give way to MVFR to low end VFR
producing lake induced clouds this afternoon and tonight.
Current trends support the most persistent MVFR cigs focusing
across eastern upper Michigan. May see a few light showers as
well, again likely most persistent north of the big bridge.
West to northwest winds will be gusty both today and tonight.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory until 6 AM EDT Monday for LHZ345-346.
Gale Warning until 10 AM EDT this morning for LHZ347>349.
Small Craft Advisory until 6 AM EDT Monday for LMZ323-341-342-
344>346.
Small Craft Advisory until 6 AM EDT Monday for LSZ321-322.
&&
SHORT TERM...MSB
LONG TERM...AJS
AVIATION...MSBHazardous weather outlook, Oct 6, 9:09 AM EDT, 59 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 909 AM EDT Sun Oct 6 2024 MIZ016>018-020>036-041-042-086>088-095>099-071200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 909 AM EDT Sun Oct 6 2024 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. Elevated fire danger will occur this afternoon near Saginaw Bay, thanks to gusty winds and low humidity levels. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-071200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 909 AM EDT Sun Oct 6 2024 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. Gale force winds are expected across portions of northern Lake Huron early this morning. Please see the ongoing Gale Warning for details. A few thunderstorms remain possible through early this morning across portions of northern Lake Huron. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Oct 6, 6:40 AM EDT, 3 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
640 AM EDT Sun Oct 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM Tstm Wnd Gst 1 S Sault Ste. Marie 46.47N 84.37W
10/06/2024 M46 MPH Chippewa MI AWOS
AWOS station KANJ Sault Ste Marie -
Municipal Airport.
&&Local storm report, Oct 6, 6:42 AM EDT, 3 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
642 AM EDT Sun Oct 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 AM Non-Tstm Wnd Gst 1 ESE Au Sable 44.41N 83.32W
10/06/2024 M52 MPH LHZ349 MI Mesonet
Mesonet station XOSC Oscoda Light.
0230 AM Non-Tstm Wnd Gst 11 ESE Goetzville 45.99N 83.90W
10/06/2024 M51 MPH LSZ322 MI Buoy
Buoy station DTLM4 De Tour Village, MI.
0340 AM Non-Tstm Wnd Gst 7 NNE Northport 45.21N 85.55W
10/06/2024 M49 MPH LMZ344 MI Mesonet
Mesonet station GTLM4 6 NE Northport.
0346 AM Non-Tstm Wnd Gst 1 NNE Leland 45.02N 85.76W
10/06/2024 M49 MPH LMZ344 MI Mesonet
Mesonet station XLEL Leland Harbor.
0610 AM Non-Tstm Wnd Gst 46 ESE Oscoda 44.28N 82.42W
10/06/2024 M47 MPH LHZ363 MI Mesonet
Mesonet station 45008 27 NE Port Hope.
0440 AM Non-Tstm Wnd Gst 31 E Presque Isle 45.35N 82.84W
10/06/2024 M47 MPH LHZ362 MI Mesonet
Mesonet station 45003 30 E Presque Isle.
0830 PM Non-Tstm Wnd Gst 2 NNW East Jordan 45.19N 85.15W
10/05/2024 M46 MPH Charlevoix MI Mesonet
Mesonet station CW2615 East Jordan.
0400 AM Non-Tstm Wnd Gst 12 ESE Alpena 45.03N 83.19W
10/06/2024 M46 MPH Alpena MI Mesonet
Mesonet station TBIM4 12 E Alpena.
0117 AM Non-Tstm Wnd Gst 1 SE Greilickville 44.79N 85.63W
10/06/2024 M46 MPH LMZ323 MI Mesonet
Mesonet station XELM Elmwood Township
Marina.
0140 AM Non-Tstm Wnd Gst 1 NE Whitefish Point 46.76N 84.97W
10/06/2024 M44 MPH Chippewa MI Mesonet
Mesonet station WFPM4 Whitefish Point.
0330 AM Non-Tstm Wnd Gst Mackinaw City 45.78N 84.73W
10/06/2024 M43 MPH Cheboygan MI Buoy
Buoy station MACM4 Mackinaw City, MI.
0435 AM Non-Tstm Wnd Gst 1 S Mackinac Island 45.85N 84.63W
10/06/2024 M41 MPH LHZ345 MI AWOS
AWOS station KMCD Mackinac Island.
0241 AM Non-Tstm Wnd Gst 6 S Cathro 45.07N 83.57W
10/06/2024 M40 MPH Alpena MI ASOS
ASOS station KAPN Alpena - Phelps Collins
Field.
0200 AM Non-Tstm Wnd Gst 3 N Bayshore 45.40N 85.09W
10/06/2024 M40 MPH LMZ342 MI Mesonet
Mesonet station 45022 3 NNE Bayshore.
0300 AM Non-Tstm Wnd Gst 10 NE Ossineke 44.99N 83.27W
10/06/2024 M40 MPH LHZ348 MI Mesonet
Mesonet station 45162 12 NNE Black River.
&&Local storm report, Oct 6, 7:24 AM EDT, 2 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
724 AM EDT Sun Oct 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM Hail 1 S Sault Ste. Marie 46.47N 84.37W
10/06/2024 M0.50 Inch Chippewa MI Trained Spotter
Delayed report from trained spotter near
Sault Ste. Marie. Half inch hail measured
with ruler on W. 25th Avenue.
&&
HADThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 1:38 AM EDT | Special Marine Warning | APX | 28 min | |
| Oct 6, 4:37 AM EDT | Small Craft Advisory | APX | 4 days |
Nearby
Red Flag Warnings in Michigan, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.